Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Jung Theorem in metric spaces
of curvature bounded above

Author: B. V. Dekster
Journal: Proc. Amer. Math. Soc. 125 (1997), 2425-2433
MSC (1991): Primary 52A40, 53C20
MathSciNet review: 1389515
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The classical Jung Theorem states in essence that the diameter $D$ of a compact set $X$ in $E^n$ satisfies $D \geq R[(2n+2)/n]^{1/2}$ where $R$ is the circumradius of $X$. The theorem was extended recently to the hyperbolic and the spherical $n$-spaces. Here, the estimate above is extended to a class of metric spaces of curvature $\leq K$ introduced by A. D. Alexandrov. The class includes the Riemannian spaces. The extended estimate is of the form $D \geq f(R,K,n)$ where $n$ is a positive integer suitably defined for the set $X$ and its circumcenter. It can be that $n$ is not unique or does not exist. In the latter case, no estimate is derived. In case of a Riemannian $d$-dimensional space, an integer $n$ always exists and satisfies $n \leq d$. Then $D \geq f(R,K,n) \geq f(R,K,d)$. In case of $E^d$, one has $D \geq R[(2n+2)/n]^{1/2} \geq R[(2d+2)/d]^{1/2}$.

References [Enhancements On Off] (What's this?)

  • 1. S. B. Alexander, and R. L. Bishop, Comparison theorems for curves of bounded geodesic curvature in metric spaces of curvature bounded above, to appear. CMP 96:11
  • 2. A. D. Alexandrov, Intrinsic geometry of convex surfaces, Gosudarstvennoe izdatelstvo tekhniko-teoreticheskoy literatury, Moscow-Leningrad, 1948 (Russian). MR 10:619c
  • 3. A. D. Alexandrov, A theorem on triangles in a metric space and some of its applications, Trudy Math. Inst. Steklov 38 (1951), 5-23 (Russian). MR 14:198a
  • 4. A. D. Alexandrov, Über eine Verallgemeinerung der Riemannschen Geometrie, Schriftenreihe Forschungsinst. Math. der Deuts. Acad. Wiss. I, Berlin (1957), 33-84.
  • 5. A. D. Alexandrov, V. N. Berestovskii, and I. G. Nikolaev, Generalized Riemannian spaces, Russian Math. Surveys 41:3 (1986), 1-54. MR 88e:53103
  • 6. V. N. Berestovskii, and I. G. Nikolaev, Multidimensional generalized Riemannian spaces, Encyclopedia of Math. Sci., Geom. IV, vol.70, Springer-Verlag, New York-Berlin-Heidelberg (1989).
  • 7. Yu. D. Burago and V. A. Zalgaller, Convex sets in Riemannian spaces of non-negative curvature, Russian Math. Surveys 32, no. 3 (1977), 1-57. MR 57:4054
  • 8. L. Danzer, B. Grünbaum, and V. Klee, Helly's Theorem and its relatives, Proceedings of symposia in pure mathematics, Vol. VII, Convexity, AMS, Providence, R.I. (1963).
  • 9. B. V. Dekster, An extension of Jung's Theorem, Israel J. Math. 50, no. 3 (1985), 169-180. MR 86j:52013
  • 10. B. V. Dekster, The Jung Theorem for the spherical and the hyperbolic spaces, Acta Math. Sci. Hungar., 67 (4) (1995), 315-331. MR 95m:52017
  • 11. M. Gromov, Hyperbolic groups, In: Essays in Group Theory, edited by S. M. Gersten, Math. Sci. Research Institute Publications, Number 8, Springer-Verlag, New York-Berlin-Heidelberg (1987), 75-264. MR 89e:20070
  • 12. M. Gromov, Asymptotic invariants of finite groups, In: Geometric Group Theory, Vol. 2, edited by G. A. Noble and M. A. Roller, London Math. Society Lecture Notes 182 (1993).
  • 13. I. G. Nikolaev, The space of directions at a point of a space of curvature not greater than $K$, Siberian Math. J. 19 (1979), 944-949.
  • 14. Yu. G. Reshetnyak, On the theory of spaces of curvature not greater than $K$, Mat. Sb. 52 (1960), 789-798 (Russian).
  • 15. Yu. G. Reshetnyak, Inextensible mappings in a space of curvature not greater than $K$, Siberian Math. J. 9 (1968), 683-689.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 52A40, 53C20

Retrieve articles in all journals with MSC (1991): 52A40, 53C20

Additional Information

B. V. Dekster
Affiliation: Department of Mathematics and Computer Science, Mount Allison University, Sack- ville, New Brunswick, Canada E0A 3C0

Keywords: Jung Theorem, metric spaces of curvature $\leq K$
Additional Notes: Supported by a Canadian NSERC grant
Communicated by: Christopher Croke
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society